Alert archive / Minnesota / Frost Advisories in 2023
Frost Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this frost advisory at Oct 10, 2023, 2:46 PM CDT for Freeborn County, Goodhue County, Steele County, Minnesota; Pepin County, Wisconsin. It took effect at Oct 11, 2023, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2023, 2:46 PM CDT (19:46 UTC)
- In effect from
- Oct 11, 2023, 1:00 AM CDT
- Expired
- Oct 11, 2023, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
Counties Freeborn County, MN, Goodhue County, MN, Steele County, MN, Pepin County, WI
The radar
The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WWUS73 KMPX 101946 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 246 PM CDT Tue Oct 10 2023 MNZ078-085-093-WIZ026-110345- /O.NEW.KMPX.FR.Y.0004.231011T0600Z-231011T1400Z/ Goodhue-Steele-Freeborn-Pepin- Including the cities of Red Wing, Owatonna, Albert Lea, and Durand 246 PM CDT Tue Oct 10 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...In Minnesota, Goodhue, Steele and Freeborn Counties. In Wisconsin, Pepin County. * WHEN...From 1 AM to 9 AM CDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
988 WWUS73 KMPX 102230 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 530 PM CDT Tue Oct 10 2023 MNZ078-085-093-WIZ026-111030- /O.CON.KMPX.FR.Y.0004.231011T0600Z-231011T1400Z/ Goodhue-Steele-Freeborn-Pepin- Including the cities of Red Wing, Owatonna, Albert Lea, and Durand 530 PM CDT Tue Oct 10 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...In Minnesota, Goodhue, Steele and Freeborn Counties. In Wisconsin, Pepin County. * WHEN...From 1 AM to 9 AM CDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
320 WWUS73 KMPX 110835 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 335 AM CDT Wed Oct 11 2023 MNZ078-085-093-WIZ026-111400- /O.CON.KMPX.FR.Y.0004.000000T0000Z-231011T1400Z/ Goodhue-Steele-Freeborn-Pepin- Including the cities of Red Wing, Owatonna, Albert Lea, and Durand 335 AM CDT Wed Oct 11 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...In Minnesota, Goodhue, Steele and Freeborn Counties. In Wisconsin, Pepin County. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Borghoff
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 10, 12:47 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Oct 10, 12:47 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1247 PM CDT Tue Oct 10 2023 .DISCUSSION...(Today through Monday) Issued at 257 AM CDT Tue Oct 10 2023 KEY MESSAGES: - Below normal temperatures this week will trend towards near normal by the start of next week with frost/freeze likely this morning and tonight. - A large system will bring widespread rain and gusty winds to the Upper Midwest Thursday and Friday. Today and Wednesday... Clear skies this morning have allowed for temperatures across Minnesota to drop into the 30s this morning. Some cloud cover has helped keep Wisconsin warmer where 30s are only common close to the Minnesota border. This current cold northerly flow pattern will remain with us through Wednesday such that we will have a similarly cold night again tonight. Thursday through Monday... The main story for the week though will be our large fall system arriving late week. A slow moving low tracking across the Midwest will draw upon ample upper support both with a favorable jet position aloft and a trough. So there will be ample synoptic lift as this system moves through. This low is also likely to pull in lots of Gulf moisture with the NAEFS bringing the 90th percentile precipitable water values farther north into Minnesota and Wisconsin with the latest run. Speaking of changes in model guidance, what has happened in the last 24 hours? In general there is now more of a consensus in ensemble systems of a surface low track over Iowa. This track would put us in the center of the region for high rain totals in the low's northern quadrants. This would also keep us cool with most of the warm air remaining in the low's southern quadrants well to our south. The air however is not expected to be cold enough for any wintry precipitation and it should all fall as rain. If this happens the way models have been trending towards, we could see region wide 1 inch plus and maybe even 2 inch plus rain totals. Some locations could even see 3 or more inches. How could we get this much widespread rain? It is both large and slow moving we are expecting higher rain totals across a large area. There is not much expectation for flooding as the convective chances remain better to our south and rain rates should stay low enough for our still drought stricken ground to take in moisture well. Flooding that does occur would be more likely to occur because of fallen leaves clogging drains. The main period for rain would be on Thursday and Friday, but some lighter wrap around rain could continue into Saturday. Sunday into Monday high pressure should move in from Canada and give us a chance to dry out after a wet few days. For temperatures this period will see few significant changes in high temperatures, but will be warmer on low temperatures. Cloud cover from the late week system will prevent much of the overnight radiative cooling. Friday could be cooler overall, thanks evaporative cooling from the rainfall. This will keep us below normal, but closer to normal late week. Falling normals this time of year though will have us at normal temperatures again by the start of next week even though forecast temperatures do not change much. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Oct 10 2023 VFR conditions are expected the entire period. For RNH and EAU, a cloud deck between 7000-10000 feet will pivot over the Great Lakes before it exits on Wednesday. Northwesterly winds will be near 10 knots this afternoon before becoming calm/variable tonight. Winds will then become easterly Wednesday morning towards the end of the period. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ Thu...Chc MVFR/-RA. Wind E 15-20G30 kts. Fri...MVFR/RA likely, chc IFR/TSRA. Wind NE 15-20G30 kts. Sat...Chc MVFR/-RA in AM. Wind N 15-20G30 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...BPH
Hazardous weather outlook, Oct 10, 10:01 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1001 AM CDT Tue Oct 10 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111515- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1001 AM CDT Tue Oct 10 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Temperatures dropping to or slightly below the freezing mark again tonight into tomorrow morning, particularly away from the Twin Cities metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Blustery winds and widespread, accumulating rainfall possible Thursday through Friday. The strongest winds look to particularly occur Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Frost Advisories in Minnesota, 2023Frost Advisories in Wisconsin, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.